New Hyperthyroid support

Hello,

I was diagnosed with hyperthyroidism about 3 weeks ago after having persistent tachycardia and palpitations for about 6 weeks. No other symptoms I was otherwise well, I had an increased appetite but didn't lose or gain any weight.

I've been started on bisoprolol for the tachycardia which is working, and 30mg once daily of carbimazole. I'm guessing the carbimazole is starting to do it's job because I have started feeling absolutely awful for about the past week. Extremely tired and low energy no matter how much sleep I get, constantly feel like I'm on the verge of a cold, skin rashes and itching......

I'm just looking for some support to hear that other people are going through the same. I have my endocrinologist appointment in 10 days so I'm hoping they will reduce the dose of the carbimazole.

I'm also really concerned about gaining weight. I haven't gained anything yet, my appetite is still pretty insatiable but I'm aware I need to get this in check. Everything I've read about carbimazole is people saying "I GAIND A MILLION POUNDS IN 2 WEEKS!" Id really like to hear if people have not gained weight with carbimazole, I know it's really vain and not the end of the world to gain weight but I get married in 8 months and I'd rather not gain weight before that!

Any words of advice or support would be greatly appreciated.

3 Replies

oldestnewest
  • Tamsin_,

    My sister didn't gain any weight when she was taking Carbimazole.

    Try taking an antihistamine an hour before you take Carbimazole to see whether it helps with the itching.

  • Hi I've been on Carbimazole for 14 months and I haven't gained back any of the weight I lost. I'm still not stable but the peaks and troughs are getting smaller. Try splitting the dose into 10mg every 8 hours or 15mg every 12 hours. It's a very high dose so hopefully it will be reduced after your next blood test as you can quickly become hypo. The itching does go away especially when you on lower doses. Make sure they test for Graves' disease by doing a TrAB antibody test. The consultant will tell you it makes no difference to the treatment but it does make a difference to how you look after yourself. Do some extensive research and be your own advocate because I've found that doctors know very little. If you do start to gain weight very quickly then you are overmedicated. You must insist on blood tests every four weeks so you can adjust your dose yourself over time. If you need any more info or help just message me. x

  • Hi Karen,

    Thanks so much for that info that's really helpful.

    I'm a nurse so hopefully I can use my medical knowledge as a way of ensuring I get the right treatment.

    Hoping they half my dose on the 21st :)

You may also like...